MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Catalog Number 121816
Medical Device Problem Code Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number of the device was provided.The device history records are currently under review.The device has been returned for evaluation.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a kidney biopsy, the physician noticed that the needle allegedly appeared to be longer than what was indicated on the packaging label after taking one tissue sample.It was further reported that the procedure was completed with another device and a coaxial was not used.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process, and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual inspection: the sample was returned with the arrow visible in the ready window, thus indicating the device was in the "ready to fire state" with the stylet and cannula retracted (primed).There were no visual anomalies noted on the device.Functional/performance evaluation: the firing trigger was pressed and both the cannula and stylet advanced.The sample was disassembled to measure the length of the cannula and the stylet.The length of the cannula was measured and found to be 8.170".This measurement was not within specification for a 121816 needle; however, it was in specification for a 121820 needle.The length of the stylet was 10.257".This measurement was not within specification for a 121816 needle; however, it was in specification for a 121820 needle.Medical records review: medical records were not provided for review.Image/photo review: images were not provided for review conclusion: a dimensional evaluation was performed and it was found that the needle was out of specification for a 121816 monopty needle, as labeled, but was within specification for a 121820 monopty needle.Additionally, a sales review and a manufacturing review were performed.Based on the additional investigation activities and the reported event details, the investigation cannot be confirmed for a mislabel.Therefore, the investigation was inconclusive.Per the sales review, it was noted that the facility had not purchased a 121820 needle since august 2015.The reported event occurred in (b)(6) 2016.Additionally, per the reported event details, the complainant noted that the alleged device was the only one brought into the procedure.However, it is unknown if a mix-up may have occurred at the facility.Additionally, per the monopty instrument assembly procedure, the needle length is 100% verified during a dry fire test.If the needle has a longer length, the needle will bend upon contact with the test fixture.Therefore, it is highly unlikely that a longer needle would have been mixed up with a batch of shorter needles at manufacturing.Based on the available information, the definitive root cause is unknown.An internal investigation has been opened up to further investigate this issue.Labeling review: the current ifu (instructions for use) states: general information and device description: the bard monopty disposable core biopsy instrument is a single use core biopsy device.It is available in several needle gauge sizes and lengths.Precautions: before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6426625
Report Number2020394-2017-00239
Device Sequence Number454798
Product Code KNW
UDI-Device Identifier00801741084645
UDI-Public(01)00801741084645(17)190628(10)REAU0328
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2019
Device Catalogue Number121816
Device Lot NumberREAU0328
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/24/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/22/2017
Supplement Report FDA Received Date06/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age27 YR